Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Northern Indiana

August 5, 2008Fulton County, Pulaski County, Indiana

NWS Northern Indiana issued this flash flood warning at Aug 5, 2008, 5:28 AM EDT for Fulton County, Pulaski County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 5:28 AM EDT (09:28 UTC)
Expired
Aug 5, 2008, 8:30 AM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, IN, Pulaski County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7429 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
3.9
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 050928
FFWIWX
INC049-131-051230-
/O.NEW.KIWX.FF.W.0022.080805T0928Z-080805T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 AM EDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN FULTON COUNTY IN NORTH CENTRAL INDIANA
  PULASKI COUNTY IN NORTHWEST INDIANA

* UNTIL 830 AM EDT

* AT 424 AM CDT/524 AM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING
  FROM 6 MILES WEST OF CLARKS TO LAWTON...OR ALONG A LINE EXTENDING
  FROM 10 MILES EAST OF DE MOTTE TO 6 MILES EAST OF WINAMAC...MOVING
  SOUTHEAST AT 25 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  MEDARYVILLE...
  FRANCESVILLE...
  LAWTON...
  GRASS CREEK...
  STAR CITY...
  MARSHTOWN...

ADDITIONAL LOCAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE 
WARNED AREA THROUGH 630 AM EDT. DOPPLER RADAR ESTIMATES WIDESPREAD 2 
TO 4 INCH RAIN AMOUNTS HAD OCCURRED IN THE WARNED AREA SINCE LATE 
LAST EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 4118 8693 4117 8647 4092 8628 4092 8633
      4092 8694

$$
1 follow-up statement
000 
WGUS73 KIWX 051232
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 AM EDT TUE AUG 5 2008

INC049-131-051240-
/O.EXP.KIWX.FF.W.0022.000000T0000Z-080805T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON IN-PULASKI IN-
832 AM EDT TUE AUG 5 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN FULTON COUNTY IN
NORTH CENTRAL INDIANA...AND PULASKI COUNTY IN NORTHWEST INDIANA...

THUNDERSTORMS ARE IN THE PROCESS OF EXITING THE WARNED AREA...AND 
THE THREAT FOR ADDITIONAL HEAVY RAINFALL HAS PASSED. LIGHT RAINFALL 
CAN BE EXPECTED THROUGH MID MORNING...WITH DRYING CONDITIONS THIS 
AFTERNOON.

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4118 8693 4117 8647 4092 8628 4092 8633
      4092 8694

$$

JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:09 AM EDT, 19 minutes earlier.

Area forecast discussion, Aug 5, 5:09 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EDT TUE AUG 5 2008

.SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT. PRIMARY FOCUS ON PRE-FIRST
PD/ONGOING CONVECTION THAT CONTS TO EXHIBIT FAVORABLE REGENERATIVE
NORTH UPSTREAM INTO CHICAGOLAND INVOF CONVERGENT 925MB FLOW
IMPINGING UPON STILL QUITE UNSTABLE AIRMASS ACRS NCNTRL IL WITH
MLCAPES AT 08 UTC 2000-3500 J/KG. ADDITIONAL CONVECTIVE COMPLEX
CROSSING MS RVR ATTM SHOULD BEGIN TO FAVOR A SLWLY INCRSG SRLY
COMPONENT...FOLLOWING INSTABILITY AND LWR LFC AXIS. SFC FNTL AXIS
REMAINS NORTHWEST OF CWA...EXTNDG FM ERN WI TO NRN MO INTO ERN KS
SFC LOW. KS SFC REFLECTION BEGINNING TO SHOW INCREASE WITH AID OF
SHORTWAVE RIDING NRN RIDGE AXIS AND STRONGER VIGOROUS ENERGY
SHARPENING 5H LONGWAVE TROF EXTNDG FM WRN HUDSON BAY INTO NRN
PLNS. DEEP STRATOSPHERIC INTRUSION DROPPING ESE THROUGH TROF AXIS
WL SERVE TO BACK SFC-925MB FLOW SLIGHTLY ACRS SRN CWA BY MIDDAY
AS 5H JET STREAK INCRS TO 60-65 KTS DIVING ESE FM SD TO SRN LK MI
BY 21 UTC. NAM PLAN VIEW AND MODIFIED NAM SNDGS YIELD 3500-4200
J/KG BY MIDDAY ACRS SRN CWA. HIGH THETA-E POOLED ALONG E-W AXIS
ACRS SRN CWA/WITH EXTREME LOW LEVEL MOISTURE 1000-900MB LYR OF
18-20G/KG...QUITE LOW LFC. 0-6KM LAYER BULK SHEAR VALUES 30-35
KTS. HIGH MODEL DAPE OF 1000-1500 J/KG NOTED WITH MID LVL DRY AIR
INTRUSION...ALL POINTING TO POTNL DAMAGING WINDS WITH STRONGER SCT
STORMS...LARGELY CONDITIONAL ON SUFFICIENT DESTABILIZATION.

DEEPENING NW-NRLY FLOW BEHIND FNT WL BRING DRYING TREND SQUASHING
POTENTIAL ENERGY BY EVENING. SOME CONCERN FOR BR/FG POTNL ESPCLY
SRN CWA WHERE XOVER TEMPS TO REMAIN HIGH...WL ALLOW FURTHER
ASSESSMENT BEFORE ADDING.

&&

.LONG TERM...
WILL HOLD THE LINE W/CURRENT FCST ALTHOUGH ERN TROUGH DVLPMNT CONTS
FURTHER EWD AS A WHOLE AND CERTAINLY NOT AS INTENSE COMPARED TO SOME
PREV INDIVIDUAL MODEL PROGS. THIS SUGGESTS A LESS INTENSE AND
SHORTER DURATION COOL SURGE SAT-SUN AND MUCH QUICKER REBOUND EARLY
NXT WEEK WHICH IN ITSELF CAUSES MANY PROBS ESP W/RTNG FNTL BNDRY AND
DEEP MSTR PLUME ACRS THE PLAINS. BEST RECOURSE AT THIS POINT IS TO
AWAIT 12Z GUIDANCE FOR MORE DEFINITIVE DETERMINISTIC SOLUTION BFR
MAKING SIG WHOLESALE CHGS IN LTR DY6-8 PORTION OF FCST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MURPHY
LONG TERM...HOLSTEN
AVIATION...CHAMBERLAIN
Hazardous weather outlook, Aug 4, 9:14 PM EDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 PM EDT MON AUG 4 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-060115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
914 PM EDT MON AUG 4 2008 /814 PM CDT MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

...THREAT FOR WIDESPREAD WIND DAMAGE IN AREAS...

A LINE OF SEVERE THUNDERSTORMS WILL RACE EAST OUT OF NORTHERN
ILLINOIS INTO WESTERN INDIANA AND FAR SOUTHWESTERN LOWER MICHIGAN
THIS EVENING AND CONTINUE EAST OVERNIGHT. WINDS IN EXCESS OF 60
MPH ARE POSSIBLE ANYWHERE ALONG THE LINE. HOWEVER...AN ENHANCED
THREAT FOR WINDS IN EXCESS OF 80 MPH WILL EXIST IN A NARROW
CORRIDOR. IN ADDITION...LOCALLY HEAVY RAIN WILL ACCOMPANY THIS
LINE. AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG THE LEADING
EDGE OF THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE TUESDAY. PRIMARY
THREATS INCLUDE DAMAGING WINDS AND ISOLATED LARGE HAIL ESPECIALLY
IN THE AFTERNOON.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE LAKE
MICHIGAN SHORELINE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOW BE UNDERWAY FOR WESTERN PARTS OF THE
FORECAST AREA WITH ACTIVATION LIKELY IN EASTERN AREAS OVERNIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-060115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
914 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHEASTERN
LAKE MICHIGAN THIS EVENING...BRINGING WITH IT WIND IN EXCESS OF 60
KTS...HIGH WAVES AND FREQUENT LIGHTNING. CONDITIONS WILL ALSO BE
FAVORABLE FOR SEICHES LATE TONIGHT IN THE WAKE OF THIS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE LAKE
MICHIGAN SHORELINE ON TUESDAY.

ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE TUESDAY. WINDS AND
WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Aug 5, 1:12 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
112 AM EDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     ST. JOSEPH              42.10N  86.49W
08/04/2008                   BERRIEN            MI   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN TOWN

&&

EVENT NUMBER IWX0801798

BJS
Local storm report, Aug 5, 1:24 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
124 AM EDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     KNOX                    41.29N  86.62W
08/04/2008                   STARKE             IN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE COUNTY

&&

EVENT NUMBER IWX0801800

BJS
Local storm report, Aug 5, 1:32 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
132 AM EDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     PLYMOUTH                41.35N  86.31W
08/04/2008                   MARSHALL           IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE COUNTY

&&

EVENT NUMBER IWX0801801

BJS
Local storm report, Aug 5, 1:55 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 AM EDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1110 PM     LIGHTNING        ROCHESTER               41.06N  86.20W
08/04/2008                   FULTON             IN   LAW ENFORCEMENT

            POWER OUTAGES IN THE ROCHESTER AREA

&&

EVENT NUMBER IWX0801802

LMK
Local storm report, Aug 5, 2:03 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 AM EDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     WARSAW                  41.24N  85.85W
08/04/2008                   KOSCIUSKO          IN   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWN IN KOSCIUSKO COUNTY

&&

EVENT NUMBER IWX0801803

LMK
Local storm report, Aug 5, 2:08 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 AM EDT TUE AUG 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HEAVY RAIN       2 SW LA PORTE           41.59N  86.74W
08/05/2008  M0.41 INCH       LA PORTE           IN   COCORAHS

            0.41 INCHES IN THE PAST 15 MINUTES

&&

EVENT NUMBER IWX0801804

LMK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:16 PM EDTSpecial Marine WarningIWX119 min
Aug 4, 9:37 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Pulaski, Saint Joseph, Starke, White68 min
Aug 4, 9:48 PM EDTTornado WarningIWXLaPorte, Starke42 min
Aug 4, 10:06 PM EDTTornado WarningIWXLaPorte, Saint Joseph54 min
Aug 4, 10:14 PM EDTSevere Thunderstorm WarningIWXCass, Elkhart, Fulton, Kosciusko, LaGrange, Marshall and 7 more61 min
Aug 4, 10:17 PM EDTTornado WarningIWXFulton, LaPorte, Marshall, Starke58 min
Aug 4, 10:38 PM EDTSevere Thunderstorm WarningIWXWhite39 min
Aug 4, 10:43 PM EDTTornado WarningIWXElkhart, Kosciusko, Marshall, Saint Joseph45 min
Aug 4, 10:59 PM EDTTornado WarningIWXFulton, Kosciusko, Miami, Wabash47 min
Aug 5, 1:06 AM EDTSpecial Marine WarningIWX54 min
Aug 5, 1:12 AM EDTSevere Thunderstorm WarningIWXLaPorte, Starke63 min
Aug 5, 1:32 AM EDTAreal Flood AdvisoryIWXFulton, LaPorte, Marshall, Pulaski, Starke118 min
Aug 5, 3:51 AM EDTAreal Flood AdvisoryIWXCass, Fulton, LaPorte, Miami, Pulaski, Starke and 1 more114 min
Aug 5, 4:34 AM EDTFlash Flood WarningIWXLaPorte, Starke6 hr
Aug 5, 5:57 AM EDTFlash Flood WarningIWXCass, Miami, White5 hr
Aug 5, 11:22 AM EDTRiver Flood WatchIWXCarroll, White27 hr

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.